Thunderstorm Wind, Russell
- When
- July 16, 2:39 AM CST to 2:40 AM CST
- Where
- Russell County, 4.3 mi W of Russell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.880, -98.930
Cluster of storms migrated out of western Kansas during the early morning hours of July 16th and strengthened as they approached north central Kansas. Storms produced intense straight-line winds as they tracked along I-70 with multiple reports of 70 to 90 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Cluster of storms migrated out of western Kansas during the early morning hours of July 16th and strengthened as they approached north central Kansas. Storms produced intense straight-line winds as they tracked along I-70 with multiple reports of 70 to 90 mph winds. A Kansas Mesonet site north of Bunker Hill reported a 93 mph wind gust! Power poles were snapped in Russell County along with a couple campers rolled over near at Wilson Lake campgrounds. The campers were thankfully unoccupied.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:14 AM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 314 AM CDT Tue Jul 16 2024 .KEY MESSAGES... - A cooler but still hot day today with afternoon/evening showers and thunderstorms - Unseasonable cool temperatures expected for mid week and through the weekend. && .DISCUSSION... Issued at 313 AM CDT Tue Jul 16 2024 A frontal system will be slowly pushing through the CWA through the day today and will making the temperature forecast rather tricky. Convective debris from this morning storms will also make temperatures tricky. Most areas are expected to be hot again today but not nearly as hot as yesterday. Central Kansas will be as much as 14-16 degrees cooler today. Cloud cover and cooler air will continue to push into the region through the afternoon. The presence of the front across the region will provide need forcing to keep the chances for showers and thunderstorms in the forecast. Lapse rates and shear values remain decent and bring the potential for strong to severe thunderstorms this afternoon and into the evening. Hail up to half dollars and 70 mph winds will be possible with the strongest storms. The best chance for the severe thunderstorm activity will be along Smokey and Red Hills of Central and parts of South Central Kansas this afternoon and evening. The potential for this activity will create a higher chance for cloud cover in the afternoon. This will keep the temperatures from climbing into he 100s today as the front continues to sink south. Areas of far Southeast Kansas are the most likely areas to see the higher heat indices. Could see a brief period of heat indices along the Oklahoma State line in the 105-107 range during the afternoon today. This is high enough to warrant another heat advisory for southern areas along the Oklahoma state line. By tonight, the showers and thunderstorms will be pushing further south and will over spread the region. By Wednesday morning, the front will be pushing to the south and the rain will be coming to an end by the early afternoon. Temperatures will take a tumble and are likely to struggle to reach the mid and upper 80s in some areas. The extended range indicates a series of Canadian high pressure systems pushing into the region. This will keep a persistent northerly flow over the region. This will keep the unseasonably cool temperatures in the forecast through the coming weekend and the chances for periodic rain as well. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1229 AM CDT Tue Jul 16 2024 A convectively induced mid-level disturbance approaching from the High Plains along with a frontal zone draped across the region will support shower/thunderstorm chances overnight into early Tuesday, mainly over central Kansas (i.e. Russell, Great Bend, Salina, and maybe Hutchinson). Thinking the main threats with the strongest activity will be erratic gusty winds, brief heavy rain, and perhaps very small hail. Additional thunderstorm activity is possible late this afternoon and tonight over central and southern portions of Kansas in vicinity of the frontal boundary, and also as activity rolls east-southeast off the High Plains. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for KSZ082-083-091>096-098>100. && DISCUSSION...ELM AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 326 AM CDT Tue Jul 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 326 AM CDT Tue Jul 16 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible through out the day today. Some storms could be locally strong during the day. This afternoon, severe thunderstorms will become more likely, mainly along and west of a line from Saline county to Sumner county. Hail up to half dollars and winds up to 70 mph will be possible with the strongest storms. Heavy rain is also possible which could create some localized flooding. Heat indices of 104-108 will be possible for a few hours this afternoon along the Oklahoma State line. See the latest heat advisory for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger into Wednesday before ending by Wednesday evening. Slight chances for thunderstorms will return by Friday night through Sunday, though the risk for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
226 AM CDT Tue Jul 16 2024
KSZ092-093-160800-
Cowley KS-Sumner KS-
226 AM CDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 300 AM CDT...
At 226 AM CDT, Doppler radar was tracking a small cluster of strong
thunderstorms near Arkansas City, moving southeast at 10 to 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, Dexter, Geuda Springs, Maple City, and
Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9726 3727 9714 3727 9670 3700 9665
TIME...MOT...LOC 0726Z 294DEG 13KT 3711 9707
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLEINSASSERThe Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 08:36 UTC.
11 thunderstorm wind. Local standard time, as filed.
Up to 60 mph wind gusts were being recorded by the ASOS site at Russell Municipal Airport at around 3:41 AM CDT. Gusts continued to increase over the next 10 to 15 minutes. A wind gust of 76 mph was recorded at 3:46 AM CDT. Then, wind gusts peaked around 85 mph at 3:54 AM CDT.
A 93 mph wind gust was recorded by the Kansas State Mesonet near Bunker Hill.
Power lines were knocked down and power poles were snapped in Russell.
Two campers rolled over near Wilson Lake. Both were unoccupied at the time. Thus there were no injuries. Power poles were snapped nearby as well.
Wind gusts were estimated to be around 70 mph.
Wind gusts were estimated to be around 80 mph.
This wind gusts was measured by a home weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202826, 1202827, 1202830, 1202831, 1203043, 1203046, 1202832, 1202833, 1202834, 1202835, 1202836.